1. Silver Lining

    Silver Lining Registered User

    Nov 20, 2013
    224
    Has anyone had any experience of the effects of stopping Donepezil when it isn't effective anymore?
     
  2. Izzy

    Izzy Volunteer Moderator

    Aug 31, 2003
    58,772
    Female
    Dundee
    #2 Izzy, Jan 31, 2015
    Last edited: Feb 1, 2015
    My husband was on that for a very long time. When they thought it was becoming less effective it was changed to Exelon (Rivastigmine). After a few years on that his MMSE score eventually went down to below 10. This was when he came off drugs for dementia altogether. I had always worried about a sudden deterioration when he came off the medications. I have to say that didn't happen. There has, of course, been a decline but it has been gradual. I'll never know if it would have been any different if he had stayed on the drugs. I would think he would score nil on an MMSE now. It's coming up for 14 years since his diagnosis. He was on medication for around 12 of these tears.



    Sent from my iPhone using Talking Point mobile app
     
  3. pink2butterfly

    pink2butterfly Registered User

    May 16, 2014
    2
    Torquay
    Hi, I'm quite new on here. My Brian was diagnosed 3 years ago, but I am now sure that I could "see" the early signs probably 5 years before, he is now 67. He was on Donepezil for about 18months but was taken off it last September and now has no medication. He constantly talks/mutters to himself and this involves a lot of bad language, which prior to the illness he didn't use. this is constant during his waking hours wherever we are. At times it can become quite aggressive(verbally). We used to enjoy eating out but this is becoming impossible. It gets very challenging to ignore this when it's constant. How does anyone else cope with this behaviour? I'm not sure if he may be hallucinating, he gazes at the corner of the room and swears and talks constantly. I'm at the end of my tether some days as we have no family close by, they live 200 miles away and I feel very lonely.
     
  4. Chrismitch

    Chrismitch Registered User

    Jun 23, 2011
    127
    Hi Pink2butterfly
    I sympathize! A lot of us have similar problems. I just wondered why Brian was taken off the drugs? Can you leave him in the house alone? Did he have friends or ex-colleagues you could ask to come and sit with him for a while so that you can do things for yourself?
    My family is also hundreds of miles away but I try to keep friends visiting periodically to try to hang on to normality. No one knows whether the drugs are working or not but we keep on hoping. Vitamin B tablets, coconut oil, souvenaid - all hope.
     
  5. Kevinl

    Kevinl Registered User

    Aug 24, 2013
    4,668
    Salford
    I stopped giving it to my wife a while back (although I've not told the doctors), it's a long story but it did, I think improve things after 3 years she's been on it.
    from the fact sheet on here (link below)

    "Between 40 and 70 per cent of people with Alzheimer's disease benefit from cholinesterase inhibitor treatment, but it is not effective for everyone and may improve symptoms only temporarily, between six and 12 months in most cases."

    Once I weaned her off it she became much more alert, if it can be helping as little as 40% and only works for 6 months (the 2 worst cases I admit) then how much of its effects are real versus the feeling that as long as we're giving them tablets they might get better?
    It makes you wonder if my wife's assessments record her as taking the medication when in fact she's not then how accurate the resulting statists are?
    I'll admit to doing it (stopping the medication) but I bet I'm not the only one who's made that decision.
    K

    http://www.alzheimers.org.uk/site/scripts/documents_info.php?documentID=147
     
  6. Lilac Blossom

    Lilac Blossom Registered User

    Oct 6, 2014
    501
    Scotland
    Hi Pink4butterfly - my hubby has never been prescribed anything for dementia. However he mutters and talks to himself most of the time, including swearing which he never did before. Maybe this is quite common. I do sometimes ask him what is he saying but he usually replies "just talking to myself". I do wonder what is going on in his head. Our son and daughter are both hundreds of miles away so we hardly ever see them - makes for a very lonely life.
     
  7. tre

    tre Registered User

    Sep 23, 2008
    1,353
    Herts
    my husband was on it for three years. Initially it seemed to help. When he came off it I did not notice anything terrible happening. In fact without it his hallucinations decreased.
    He is now on memantine which I am sure is of benefit in reducing his anxiety.
    I have to admit I was terrified that I would see an enormous downturn without the aricept and very relieved when this did not happen.
    Tre
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.